Future Schools EXPO + CONFERENCES

Masterclasses: 22 March 2017

Conferences & Expo: 23 - 24 March 2017


Melbourne Convention & Exhibition Centre

Future Schools EXPO + CONFERENCES

 

 

MASTERCLASS F

COMPUTATIONAL THINKING AND CODING WITH SWIFT PLAYGROUNDS

 


Wednesday 22nd March 2017

 

Speaker

 















Daniel Budd

Director of Learning Technologies
Apple Distinguished Educator Corpus Christi College

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Daniel is the Director of Learning Technologies at Corpus Christi College, an Apple Distinguished School in Perth, Australia. Daniel is an Apple Distinguished Educator and is actively involved in research projects focussed on STEM education, robotics, information systems, big data and design thinking. Daniel’s career began in Web Development and Design for leading Australian marketing and advertising firms.

 

Description:

Many schools are exploring cross-curricular approaches to integrate coding in order to implement the new Digital Technologies curriculum. This can be especially challenging in high schools and requires careful design to meet curriculum outcomes.
 

During this hands-on Masterclass you will explore new curriculum materials and hear stories from two Perth schools which have successfully integrated computational thinking to satisfy both the Mathematics and Digital Technologies curriculum areas.
 

Swift Playgrounds is a free iPad app that provides an engaging, accessible environment to introduce coding and learn an industry standard, object-oriented programming language. Students solve puzzles to master the basics of Swift, and lessons are structured so that students learn more advanced concepts as they progress. In this session, you will explore Swift Playgrounds, the Swift language and educator-designed curriculum materials that support the Australian Curriculum.

 

Why Attend?

  • Understand the computational thinking skills required to code, and how to teach these to your students
     
  • Engage in hands-on sessions with Swift Playgrounds
     
  • Explore cross-curricular teaching materials that you can use in your own school
     
  • Learn how to design a cross-curricular approach to implement the Digital Technologies curriculum

 

Who Should Attend?

  • Upper primary and high school teachers / leaders looking to integrate coding in ways that support student learning
     
  • Mathematics teachers who are looking at engaging students with the ICT capability general capability
     
  • Curriculum leaders who are looking for a practical approach to integrating the Digital Technologies Curriculum
     
  • ICT Integrators / Facilitators and eLearning Coordinators.

 

What To Bring?

An iPad with the free apps Swift Playgrounds and iTunes U installed.

 

Agenda

8:30am | Arrival


9:00-10:30am | Session 1: Coding & Constructivism (90 mins)

The Australian Curriculum implementation deadlines are quickly approaching. Some states and systems are already implementing coding through the Digital Technologies curriculum, but how can these understanding and skills be fostered and what would the course even look like?


In this session we establish a context for the day; showcasing two schools who have implemented a Computational Thinking course to meet the requirements of the Australian Curriculum and provide cross-curricular relevance. We will explore Seymour Papert's constructivist approach to coding and introduce Swift Playgrounds as the platform for teaching students to code.
 

10:30-10:50am | Morning Tea (20 mins)
 

10:050am-12:30pm |  Session 2: Swift Playgrounds Deep Dive (100 mins)

In the second half of the morning you will get hands on with the Swift Playgrounds app and discover how easy it is to get started with coding. We will discuss how to scaffold students from block level coding to the fundamentals of scripted languages, and explore how students can demonstrate understanding.


You will be introduced to iTunes U and the course material which has been created for the Future Schools conference. These materials will be available for you to take back to your schools and use in the classroom.
 

12:30-1:20pm | Lunch (50 mins)
 

1:20-2:40pm |  Session 3: Getting Tangible …. (80 mins)

Now that you have the basics of the Swift language under your belt we are going to use the Logo simulation to draw some shapes and explore cross-curricular content. Once you are comfortable with the platform you will connect your Swift Playgrounds to Sphero robots and begin some tangible programming tasks.


2:40-3:00pm |  Afternoon Tea (20 mins)
 

3:00-4:00pm |  Session 4: Pathway for future success (60 mins)

In the final hour of the day we will explore pathways beyond these resources and how you can develop a culture of innovation and technical literacy within your school. The day will conclude with time to debrief and ask questions.


4:00pm |  Conclusion

 

 

Book your team to attend today  REGISTER